Illinois, 2009

Tornadoes and Hail in Illinois, June 2, 2009

June 2, 2009 · NWS LSX · 11 events in 7 counties and zones

A cold front moved through the region triggering numerous showers and thunderstorms. Some of the storms produced severe weather including large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering numerous showers and thunderstorms. Some of the storms produced severe weather including large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 2, 11:47 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 2, 11:47 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT TUE JUN 2 2009

.DISCUSSION...
/408 AM CDT TUE JUN 2 2009/
Q-STATIONARY FRONT OVER NORTHERN MO/SOUTHERN IA WILL REMAIN IN PLACE
THROUGH MUCH OF THE DAY TODAY BEFORE DROPPING SOUTHEAST TONIGHT.
UNCLEAR WHETHER THIS SOUTHERN PUSH WILL BE DUE TO CONVECTION OR
UPPER LEVEL DYNAMICS AS THE LOW OVER SOUTHEASTERN COLORADO MOVES
THROUGH KANSAS TO THE MO/AR BORDER BY WEDNESDAY EVENING.
REGARDLESS...ALL GUIDANCE IS INDICATING THAT THE FRONT WILL MOVE
VERY SLOWLY ACROSS THE REGION.  THE LOW/MID LEVEL BAROCLINIC ZONE
MAY NOT CLEAR THE AREA UNTIL THURSDAY MORNING.  THIS WILL GIVE IT
PLENTY OF TIME TO RAIN ACROSS THE AREA.  THINK RAIN WILL START OUT
THIS AFTERNOON AS SCATTERED TO NUMEROUS AIRMASS THUNDERSTORMS.
GFS/NAM SOUNDINGS LOOK MODERATELY UNSTABLE WITH 1500-2000J/KG OF
CAPE AND LITTLE OR NO CAP THIS AFTERNOON.  THIS WILL PROBABLY BE THE
MOST LIKELY TIME FOR SEVERE WEATHER...WITH DAMAGING DOWNBURST WINDS
AND LARGE HAIL BEING THE PRIMARY THREAT.  THINK STORMS WILL FORM UP
INTO AN MCS DURING THE EVENING WHICH WILL MOVE SLOWLY SOUTHEAST.
INSTABILITY DROPS OFF PRETTY QUICKLY DURING THE EVENING...AND THE
BULK 0-3KM AND 0-6KM SHEAR IS PRETTY PITIFUL...SO SEVERE WEATHER
THREAT WILL LIKELY DROP OFF THROUGH THE EVENING AS WELL.  POTENTIAL
SLOW MOVEMENT OF THE MCS AND PWATS OF 1.5-2 INCHES ACROSS THE AREA
SHOULD ALLOW FOR SOME HEAVY RAIN.  HPC HAS OUTLOOKED PARTS OF THE
AREA IN A SLIGHT RISK FOR FLASH FLOODING...SO WILL ISSUE A FLASH
FLOOD WATCH FOR PARTS OF NORTHEAST AND CENTRAL MISSOURI WHERE
POTENTIAL SEEMS HIGHEST.  HAVE KEPT RAIN IN THE FORECAST OUT THROUGH
WEDNESDAY NIGHT DUE TO THE SLOW MOVEMENT OF THE FRONT.  GFS
CONTINUES TO SHOW SOME PRETTY HIGH QPF BULLSEYES OVER SOUTHERN
MISSOURI RELATED TO THE UPPER LEVEL LOW.  MY CONFIDENCE IS LOW THAT
WELL CONTINUE TO SEE HEAVY RAIN THAT FAR BEHIND THE FRONT...WHICH
IS WELL INTO ARKANSAS AND TENNESSEE BY THAT TIME...BUT THOUGH IT
BEST TO KEEP SOME POPS GOING ACROSS THE SOUTHERN 1/2 OF THE CWFA TO
ACCOUNT FOR THE POSSIBILITY OF MORE RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST BEYOND WEDNESDAY
NIGHT/THURSDAY.  ALL MODELS DRY US OUT FOR THE LAST HALF OF THE WEEK
WITH SEASONABLY COOLER AIR FILTERING IN BEHIND THE FRONT.  HAVE
PRETTY MUCH KEPT THE FORECAST THROUGH SATURDAY AS-IS.

CARNEY

&&

.AVIATION...
/1240 PM CDT TUE JUN 2 2009/

FOR THE 18Z TAFS...WITH A WEAKER CAP ON TAP FOR TODAY AND
CONTINUAL MIXING OF THE LOWER ATMOSPHERE SHOWERS AND THUNDERSTORMS
HAVE ERRUPTED ACROSS THE SOUTHERN MO INTO SOUTHERN IL. ANTICIPATE
THUNDERSTORM ACTIVITY TO CONTINUE WITHIN THE WARM SECTOR SOUTH A
STALLED FRONTAL BOUNDARY ACROSS THE MO-IA BORDER. WILL MONITOR
THIS SITUATION CLOSELY AS TSRA HAS IMPACTED KTBN WITH 1 3/4 SM AND
40KT GUSTS. FOR THE EXTENDED FRONTAL BOUNDARY WILL QUICKLY SHIFT
SOUTHWARD IMPACTING KUIN AROUND 22Z...THRU KCOU BY 23Z...AND
LOOKING AT AN ARRIVAL TIME OF AROUND 3Z FOR KSUS- KSTL. WITH THE
PASSAGE OF THE FRONT CIGS SHOULD FALL INTO THE MVFR RANGE WITH THE
POSSIBILITY OF IFR CONDITIONS DURING THE LATE EVENING INTO THE
EARLY MORNING HOURS FOR ALL TAF LOCALES. SHOWERY WEATHER SHOULD
DISSIPATE DURING THIS TIME FRAME WITH ALL WET WEATHER ANTICIPATED
OUT OF THE BI-STATE REGION AROUND 12Z ON WEDNESDAY. LOW MVFR CIGS
SHOULD LIFT FOR KUIN THRU THE MIDDAY HOURS...WITH KCOU-KSTL-KSUS
REMAINING SOCKED WITH MVFR CONDITIONS INTO THE AFTERNOON IN WAKE
OF THE FRONT.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KNOX-LEWIS-
     MARION-MONROE-SHELBY.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     AFTERNOON FOR AUDRAIN-BOONE-CALLAWAY-COLE-MONITEAU-RALLS.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 2, 4:31 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
531 AM CDT TUE JUN 2 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031045-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
531 AM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER PARTS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS. THE STORMS WILL BECOME MORE NUMEROUS AND OVERSPREAD THE
ENTIRE AREA TONIGHT AS A COLD FRONT DRIFTS SOUTHEAST THROUGH THE
REGION. SOME OF THE STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING AND PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY
RAIN IS ALSO A POSSIBILITY ESPECIALLY OVER PARTS OF NORTHEASTERN
AND CENTRAL MISSOURI.

MODERATE TO MAJOR FLOODING IS CONTINUING ALONG THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
ENTIRE AREA ON WEDNESDAY AND ACROSS EAST CENTRAL AND SOUTHEASTERN
MISSOURI AS WELL AS SOUTHWEST ILLINOIS ON WEDNESDAY NIGHT. THE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH
SUNDAY ACROSS NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND AMATEUR RADIO OPERATORS SHOULD MONITOR
THE WEATHER CLOSELY TODAY AND THIS EVENING AND BE READY FOR
IMMEDIATE ACTIVATION SHOULD A WATCH BE ISSUED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, Jun 2, 1:28 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
228 PM CDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             EUREKA                  38.50N  90.64W
06/02/2009  M1.00 INCH       ST. LOUIS          MO   LAW ENFORCEMENT

            TREES DOWN AROUND HIGHWAYS 44 AND 109...TWO FEET IN
            DIAMETER

&&

EVENT NUMBER LSX0902139

JP
Special weather statement, Jun 2, 1:28 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
228 PM CDT TUE JUN 2 2009

MOZ019-022015-
LEWIS MO-
228 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS COUNTY UNTIL
315 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EWING...OR 13 MILES SOUTHWEST OF CANTON...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYWOOD AND LA
GRANGE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TES
Local storm report, Jun 2, 1:32 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
232 PM CDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     ST. JOHN                38.71N  90.35W
06/02/2009                   ST. LOUIS          MO   TRAINED SPOTTER

            POWER LINES DOWN IN AREA...TRANSFORMER BLOWN AT NATURAL
            BRIDGE RD...ESTIMATED WINDS IN EXCESS OF 60MPH

&&

EVENT NUMBER LSX0902140

JP
Local storm report, Jun 2, 1:33 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
233 PM CDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             DUPO                    38.52N  90.21W
06/02/2009  M0.25 INCH       ST. CLAIR          IL   AMATEUR RADIO

&&

EVENT NUMBER LSX0902141

JPK
Local storm report, Jun 2, 1:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             UNIVERSITY CITY         38.67N  90.33W
06/02/2009  M0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0902142

JP
Local storm report, Jun 2, 1:37 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0234 PM     FLOOD            OVERLAND                38.70N  90.37W
06/02/2009                   ST. LOUIS          MO   AMATEUR RADIO

            3 TO 4 INCHES OF WATER OVER THE ROAD AT LACKLAND ROAD
            AND DRIVER AVENUE UP TO ASHBY ROAD.

&&

EVENT NUMBER LSX0902143

FUCHS

The radar

The St Louis radar (KLSX), 61 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, St. Clair

When
June 2, 1:38 PM CST
Where
St. Clair County, 0.96 mi E of Swansea
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.528, -90.013

Hail, St. Clair

When
June 2, 1:51 PM CST
Where
St. Clair County, East St Louis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.620, -90.130

Thunderstorm Wind, Clinton

When
June 2, 2:30 PM CST
Where
Clinton County, Trenton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.600, -89.680

Thunderstorm winds blew down several power lines and trees. Also, a 30 foot by 50 foot barn was blown down and a camping trailer was blown over.

Thunderstorm Wind, Macoupin

When
June 2, 2:35 PM CST
Where
Macoupin County, Carlinville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.280, -89.880

Thunderstorm winds blew down a small shed.

Hail, Macoupin

When
June 2, 2:38 PM CST
Where
Macoupin County, Carlinville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.280, -89.880

Hail, Adams

When
June 2, 2:47 PM CST
Where
Adams County, Camp Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.030, -91.070

Thunderstorm Wind, Marion

When
June 2, 3:15 PM CST
Where
Marion County, 2 mi NW of Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.821, -89.106

Thunderstorm winds blew down a large tree and tv antenna.

Tornado, Adams

When
June 2, 3:25 PM CST to 3:27 PM CST
Where
Adams County, 2.78 mi S of Clayton to 3.43 mi SSE of Clayton
Rating
EF0
Path length
1.91 mi
Path width
50 yd
Continued into
Brown, Il (LSX)
Reported by
Trained Spotter
Coordinates
39.990, -90.950

A tornado touched down about 2.5 miles south southeast of Clayton and travelled to the east. It only caused damage to trees and tree limbs in the area before crossing into Brown county.

Tornado, Brown

When
June 2, 3:27 PM CST to 3:28 PM CST
Where
Brown County, 2.48 mi WSW of Timewell to 1.46 mi WSW of Timewell
Rating
EF0
Path length
1.13 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.989, -90.914

The tornado crossed the Adams/Brown county line about 2.5 miles southwest of Mound Station and continued to travel to the east. Near the intersection of County roads 1000N and 100E some metal roofing was blown off of a barn, a 3 to 4 foot diameter tree was snapped off near the base, as well as other tree damage. The tornado soon lifted and dissipated.

Hail, Fayette

When
June 2, 3:36 PM CST
Where
Fayette County, 1 mi SW of Vandalia
Measured
0.75 in hail
Reported by
Public
Coordinates
38.960, -89.113

Thunderstorm Wind, Fayette

When
June 2, 3:38 PM CST to 3:40 PM CST
Where
Fayette County, 1 mi SW of Vandalia to 0.66 mi NNE of Vandalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.960, -89.113

Thunderstorm winds blew down several large tree limbs and power lines around town. Also, the winds blew over a semi on Interstate 70. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178111, 178112, 178113, 178117, 178118, 178119, 178122, 193758, 193760, 178123, 178128.